Oklahoma, 2001

High Wind in Oklahoma, April 11, 2001

April 11, 2001 · NWS OUN · 11 events in 11 counties and zones

Sustained wind of 40 to 45 mph from the southwest and west with gusts near 60 mph developed across northern Oklahoma during the late morning and afternoon as deep low pressure exited the region. In Laverne in Harper County, a roof was blown off an office building at 1245 CST.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$147,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Sustained wind of 40 to 45 mph from the southwest and west with gusts near 60 mph developed across northern Oklahoma during the late morning and afternoon as deep low pressure exited the region. In Laverne in Harper County, a roof was blown off an office building at 1245 CST. In Grant County at 1520 CST, signs were blown down, and trees were damaged in Pond Creek, while at 1635 CST, house porches were blown off in Medford. In Ponca City in Kay County, part of a roof was blown off at a junior high school at 1645 CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 11, 9:30 AM CST, 1 hour earlier.

Area forecast discussion, Apr 11, 9:30 AM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1030 AM CDT WED APR 11 2001

WINDS ARE THE MAIN STORY TODAY.  CURRENT WIND ADVISORY FOR ALL
SECTIONS IS EXPECTED TO HOLD UP THIS AFTERNOON BUT WILL KEEP A CLOSE
EYE FOR POSSIBLE HIGH WIND CRITERIA BEING MET.  PROFILERS SHOW 50
KTS AT 850 MB... WHILE THE STRONGEST 700 MB WINDS AT 90 KTS ARE
CURRENTLY OVER CENTRAL OKLAHOMA AND WILL LIKELY LIFT EAST AND
NORTHEAST DURING THE NEXT FEW HOURS. VICI WIND AT 700 HAS ALREADY
DROPPED BACK TO 60 KTS FROM AN EARLIER 90 KTS.  SINCE THE STRONGEST
CORE OF WINDS WILL BE MOVING OUT OF THE CWA SOON... AND CURRENT
WINDS ARE IN THE 30G48 MPH RANGE... ANTICIPATE WINDS WILL HOLD JUST
BELOW HIGH WIND WARNING CRITERIA.

ONLY PLANS FOR CHANGING GOING FORECAST ARE TO FRESHEN UP THE SE ZONES
WHERE THE STORMS ARE MOVING OUT AS PLANNED... AND ALSO TO CHANGE SKY
WORDING IN THE NW GROUP TO PARTLY CLOUDY FOR THIS AFTERNOON AS IT
APPEARS THAT A SMALL AMOUNT OF WRAP-AROUND MAY WORK INTO THAT AREA.
FOR NOW WILL NOT MESS AROUND MUCH WITH TEMPS.

FCSTID = 33/DLF

.OUN...
OK...WIND ADVISORY ALL ZONES TODAY.
TX...WIND ADVISORY ALL ZONES TODAY.

In the hours before

Special weather statement, Apr 11, 4:39 AM CST, 5 hours 51 minutes before
OKZ007-008-012-013-018>020-024>032-039>043-045>048-050>052-TXZ090-
111100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
539 AM CDT WED APR 11 2001

TORNADO WATCH NUMBER 128 IS NO LONGER IN EFFECT WEST OF OKLAHOMA
HIGHWAY 48. THE WATCH CONTINUES FOR BRYAN...ATOKA...COAL...AND
HUGHES COUNTIES UNTIL 8 AM.
Local storm report, Apr 11, 4:47 AM CST, 5 hours 43 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
547 AM CDT WED APR 11 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 AM    FILLMORE                  OK   WIND DAMAGE
04/11/01   JOHNSTON                       POSSIBLE INJURIES. POSSIBLE
                                          TORNADO. TREES AND POWER
                                          LINES DOWNED. SOME
                                          STRUCTURAL DAMAGE ALSO
                                          REPORTED. WIND GUST OF 58
                                          MPH MEASURED.

...SPEG.  2
Special weather statement, Apr 11, 5:25 AM CST, 5 hours 5 minutes before
OKZ032-043-048-052-111145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
625 AM CDT WED APR 11 2001

TORNADO WATCH NUMBER 128 IS NO LONGER IN EFFECT FOR BRYAN...
ATOKA...COAL...ANDT HUGHES COUNTIES. THE THREAT OF SEVERE WEATHER HAS
MOVED EAST OF THESE AREAS.
Special weather statement, Apr 11, 6:00 AM CST, 4 hours 30 minutes before
OKZ004>048-050>052-TXZ083>090-111330-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
700 AM CDT WED APR 11 2001

NO SEVERE THUNDERSTORMS ARE EXPECTED ACROSS WESTERN AND CENTRAL
OKLAHOMA AND WESTERN NORTH TEXAS THOUGH TONIGHT. THE NEXT CHANCE FOR
SEVERE THUNDERSTORMS WILL BE THIS WEEKEND.

VERY HIGH FIRE DANGER WILL EXIST THIS AFTERNOON ACROSS WESTERN AND
CENTRAL OKLAHOMA...AND WESTERN NORTH TEXAS. REFER TO THE FIRE DANHGER
STATEMENT...FNUS84...OKCFWMOKC...FOR DETAILS.
Local storm report, Apr 11, 7:58 AM CST, 2 hours 32 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
858 AM CDT WED APR 11 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0135 AM    3SSE MARSHALL             OK   58 MPH WIND GUST
04/11/01   LOGAN                          REPORTED BY OKLAHOMA
                                          MESONET.

0240 AM    3 SE BRECKENRIDGE         OK   58 MPH WIND GUST
04/11/01   GARFIELD                       REPORTED BY OKLAHOMA
                                          MESONET.

0250 AM    6 NW KAW CITY             OK   60 MPH WIND GUST
04/11/01   KApY                            REPORTED BY OKLAHOMA
                                          MESONET.

J
Local storm report, Apr 11, 9:48 AM CST, 42 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1048 AM CDT WED APR 11 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 AM    3 S STONEWALL             OK   WIND DAMAGE
04/11/01   PONTOTOC                       ROOF DAMAGE TO HOUSE.
                                          BARNS AND SILO DAMAGED

J

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 high wind. Local standard time, as filed.

High Wind, Dewey

When
April 11, 10:30 AM CST to 5:00 PM CST
Where
Dewey forecast zone
Measured
39 kt (45 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.988, -99.008 (the zone’s center; the record gives no point)

High Wind, Ellis

When
April 11, 10:30 AM CST to 5:00 PM CST
Where
Ellis forecast zone
Measured
39 kt (45 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.218, -99.755 (the zone’s center; the record gives no point)

High Wind, Woods

When
April 11, 10:30 AM CST to 5:00 PM CST
Where
Woods forecast zone
Measured
39 kt (45 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

High Wind, Woodward

When
April 11, 10:30 AM CST to 5:00 PM CST
Where
Woodward forecast zone
Measured
39 kt (45 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

High Wind, Harper

When
April 11, 10:30 AM CST to 5:00 PM CST
Where
Harper forecast zone
Measured
39 kt (45 mph)
Property damage
$40,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.789, -99.667 (the zone’s center; the record gives no point)

High Wind, Alfalfa

When
April 11, 12:30 PM CST to 5:00 PM CST
Where
Alfalfa forecast zone
Measured
39 kt (45 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.731, -98.324 (the zone’s center; the record gives no point)

High Wind, Garfield

When
April 11, 12:30 PM CST to 5:00 PM CST
Where
Garfield forecast zone
Measured
39 kt (45 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.379, -97.783 (the zone’s center; the record gives no point)

High Wind, Major

When
April 11, 12:30 PM CST to 5:00 PM CST
Where
Major forecast zone
Measured
39 kt (45 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.312, -98.536 (the zone’s center; the record gives no point)

High Wind, Noble

When
April 11, 12:30 PM CST to 5:00 PM CST
Where
Noble forecast zone
Measured
39 kt (45 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.389, -97.230 (the zone’s center; the record gives no point)

High Wind, Kay

When
April 11, 12:30 PM CST to 5:00 PM CST
Where
Kay forecast zone
Measured
39 kt (45 mph)
Property damage
$75,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.818, -97.144 (the zone’s center; the record gives no point)

High Wind, Grant

When
April 11, 12:30 PM CST to 5:00 PM CST
Where
Grant forecast zone
Measured
39 kt (45 mph)
Property damage
$32,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.796, -97.786 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2001Every state in 2001This day in weather historyWarnings in Oklahoma, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5235909, 5235910, 5235911, 5235912, 5235919, 5235913, 5235914, 5235915, 5235916, 5235917, 5235918.